Pennsylvania, 2014

Winter Weather in Pennsylvania, January 11, 2014

January 11, 2014 · NWS PHI · 3 events in 3 counties and zones

In spite of air temperatures being slightly above freezing during the early morning of the 11th, the combination of intermittent light rain, fog and the recent unseasonably cold weather produced some icy spots on roadways in Berks County and the Poconos. The icy conditions contributed to vehicular accidents, but no serious injuries were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In spite of air temperatures being slightly above freezing during the early morning of the 11th, the combination of intermittent light rain, fog and the recent unseasonably cold weather produced some icy spots on roadways in Berks County and the Poconos. The icy conditions contributed to vehicular accidents, but no serious injuries were reported. In Monroe County, one traffic accident in East Stroudsburg involved a police vehicle. In Berks County, icy road conditions closed Pennsylvania State Routes 662 and 73 in Ruscombmanor Township. Pennsylvania State Route 662 was closed between Pennsylvania State Route 12 and the Fleetwood Borough line. Pennsylvania State Route 73 was closed between Pennsylvania State Route 12 and the Maidencreek Township line. The roadways were reopened by 9 a.m. EST that morning. As air temperatures rose, icy raod conditions ceased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 11, 4:03 AM EST, 57 minutes earlier.

Area forecast discussion, Jan 11, 4:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EST SAT JAN 11 2014

.SYNOPSIS...
AN INTENSIFYING LOW PRESSURE SYSTEM OVER THE UPPER PENINSULA OF
MICHIGAN WILL MOVE NORTHEAST TOWARD JAMES BAY IN CANADA TODAY. ITS
ASSOCIATED COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE
WILL THEN BUILD OVER THE AREA SUNDAY AND MONDAY, FOLLOWED BY
ANOTHER COLD FRONT ON TUESDAY. A SECONDARY COLD FRONT IS EXPECTED
TO MOVE THROUGH THE AREA WEDNESDAY WITH A LOW PRESSURE SYSTEM
POSSIBLY DEVELOPING ALONG IT NEAR OUR FORECAST AREA. A HIGH
PRESSURE SYSTEM FROM THE SOUTHERN ROCKIES WILL THEN NOSE INTO THE
REGION ON THURSDAY. AN ARCTIC COLD FRONT IS FORECAST TO MOVE
THROUGH THE AREA LATER FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE WILL MOVE FROM THE UPPER GREAT LAKES THIS MORNING
NORTHEASTWARD INTO SOUTHERN CANADA BY TONIGHT. AN ATTACHED COLD
FRONT WILL APPROACH THE WESTERN AREAS LATE THIS AFTERNOON. A DEEP
MOIST SRLY FLOW WILL BE ACROSS THE AREA THROUGH THE DAY...AND
SEVERAL SHORT WAVES WILL BRING PERIODS OF RAIN AND PSBLY A FEW TSTMS
(SOUTH) TO THE REGION. POPS ARE CATEGORICAL THROUGH THE DAY. THE
GREATEST CHC FOR THUNDER IS MOSTLY SOUTH (DELMARVA/SRN NJ) WHERE
GREATER INSTABILITY WILL RESIDE. SPC HAS THESE AREAS IN THE SGT CHC
FOR THUNDER TODAY.

WINDS JUST OFF THE DECK ARE RATHER STRONG TODAY...THE DEGREE OF
MIXING SHOULD NOT BE THAT GREAT WITH THE WARMER AIR ARRIVING OVER A
COOLER SFC AIR MASS...ALTHOUGH A WIND ADV WAS CONSIDERED...WE
DECIDED INSTEAD TO ISSUE AND SPS WITH THE MENTION OF GUSTY WINDS
NEAR TSTMS TODAY. SPOTTY GUSTS AROUND 40-45 MPH POSSIBLE.

TEMPS TODAY WILL CONTINUE THE SLOW UPWARD TREND AS OF LATE. TEMPS
OVER THE SRN AREAS (WHICH ARE ALREADY IN THE 50S) SHOULD REACH THE
MID 60S...WHILE THEN NRN AREAS WILL REACH THE LOW/MID 50S.

QPF WILL AVERAGE AROUND 1.0 TO 1.5 INCHES ACROSS MOST AREAS TODAY
AND EARLY TONIGHT...LOCAL 2.0 INCH AMTS ARE POSSIBLE. SEE HYDRO
SECTION BELOW FOR MORE INFO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
CONDITIONS WILL IMPROVE OVERNIGHT AS THE COLD FRONT PASSES OFF THE
COAST 01Z-03Z. WINDS WILL BECOME WRLY AND PCPN WILL END FROM W TO E.
TEMPERATURES WILL DROP BACK THROUGH THE 40S (SOUTH) AND INTO THE
LOW/MID 30S OVER THE NRN AREAS. PCPN WILL END AS RAIN IN ALL AREAS
WITH THE COLDER AIR ARRIVING LATER AT NIGHT. WINDS WILL BE SOMEWHAT
GUSTY WITH GUSTS 15-20 MPH EXPECTED OVERNIGHT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A VERY ACTIVE WEATHER PATTERN IS EXPECTED IN THE LONG TERM AS WE
HEAD BACK TOWARD A COLDER REGIME. THE GFS INITIALIZATION LOOKED
BETTER THAN THE WRF-NMMB, THE 500MB TROF IS DEEPER. THE 850MB AND
925MB INITIALIZATION AVERAGED ABOUT A DEGREE TOO LOW. THIS IS A
TENDENCY THAT HAS BEEN AROUND FOR A COUPLE OF NIGHTS AND PROBABLY
ONE OF THE REASONS FOR MORE SNOW NORTHWEST YESTERDAY.  FARTHER INTO
THE LONG TERM, THE MEDIUM RANGE MODELS ARE STARTING TO COME CLOSER
WITH DOUBLE BARREL THREATS TUESDAY AND WEDNESDAY AND A CANADIAN OR
ARCTIC CFP AT THE END OF THE DETERMINISTIC PERIOD. HERE WE TOOK A
MODELING CONSENSUS UNTIL THE DETAILS CAN BE SORTED BETTER. THE
TUESDAY SYSTEM'S TROF THAT IS NOW IN THE GULF OF ALASKA SHOULD GET
INTO THE DENSER SOUNDING NETWORK ON SUNDAY.

A BRISK BUT DRY DAY FOR SUNDAY. WITH THE NORTHWEST FLOW OFF ONTARIO
AND AT LEAST A HIGH ENOUGH INVERSION, WE DID INCLUDE SOME SNOW
FLURRIES FOR THE POCONOS. ELSEWHERE, THE FCST SOUNDINGS ARE NOT
EXPECTED TO BE REACHED AND MOSTLY SUNNY SKIES SHOULD OCCUR. GUIDANCE
HAS BEEN EDGING COOLER AND WE LOWERED MAX TEMPS SLIGHTLY, MORE IN
LINE WITH GFS MOS THAN NAM MOS.

IF THERE IS GOING TO BE A RADIATIONAL COOLING NIGHT, IT WILL BE
SUNDAY NIGHT AS THE RIDGE AXIS GETS CLOSEST TO OUR CWA UNDER CLEAR
SKIES. THE CAA IS ALSO DONE. WE WENT WITH THE LOWER STAT GUIDANCE IN
OUTLYING/MORE RURAL AREAS AND A COMPROMISE ELSEWHERE.

A SOUTHWEST FLOW OF MILDER AIR ON MONDAY. THIS REBOUND MAY BE
TEMPERED BY SOME RETURN FLOW MOISTURE (CLOUDS) AS BY THEN THE RIDGE
AXIS WILL BE EAST OF OUR REGION. BASED ON FCST 925MB TEMPS, WE
REMAINED OPTIMISTIC ABOUT THE COASTAL PLAIN LOCATIONS REACHING THE
50S. SO WE ARE AT OR SLIGHTLY ABOVE STAT GUIDANCE.

THE NEXT PCPN EVENT IS SLATED FOR MONDAY NIGHT AND TUESDAY. THE GFS
REMAINS AMONG THE FASTEST. MOST OF THE OTHER MODELS 500MB TROF IS
DEEPER AND THIS TIME OF YEAR DEEPER SOLUTIONS NORMALLY PREVAIL. SO
WE SLOWED THE TIMING DOWN CLOSER TO THE ECMWF. DEEPER ALSO MEANS
WETTER WITH MORE GULF MOISTURE INVOLVEMENT. WE WILL KEEP A BUNCH
OF EYES ON THIS FACET. PTYPE LOOKS TO BE MAINLY RAIN. SLOWER
TIMING ALSO MEAN HIGHER TEMPS AND WE KEPT MINS AND MAX TEMPS CLOSE
TO CONTINUITY.

THERE SHOULD BE A PCPN BREAK ON TUESDAY NIGHT BEFORE THE NEXT COLD
FRONT ARRIVES ON WEDNESDAY. HERE THE GFS REMAINS FASTER AND DOES NOT
DIG THE NEXT NEXT TROF AS MUCH AS OTHER MEDIUM RANGE MODELS. THE
ECMWF WHILE IT REMAINS STRONGER WITH THE COLD AIR CYCLOGEN ALONG
THE FRONT, HAS BACKED AWAY FROM THE DEEPER/MORE SOUTHERN
DEVELOPMENT IT HAD LAST NIGHT. ONE OF THE REASONS IS THE CLOSED
LOW OVER EASTERN QUEBEC HAS DP/DTING BEEN LIFTING NORTHWARD WITH
EACH SUCCEEDING RUN. THIS HAS DEFACTOED THE NAO TO BE LESS
NEGATIVE AND THUS A MORE NORTHERN DEVELOPMENT. THIS IS FAR FROM
BEING ETCHED IN STONE AND THIS ONE WOULD BE COLD ENOUGH TO HAVE
SOME SNOW OCCUR.

AFTER THIS LOW DEPARTS, HIGH PRESSURE WILL BUILD INTO THE REGION.
WHILE TEMPERATURES SHOULD RETURN CLOSER TO NORMAL, THIS HIGH'S
ORIGIN IS FROM THE PACIFIC. SO UNLIKE LAST WEEK'S VERSION, THIS AIR
MASS HAS MORE OF ITS COLDNESS (RELATIVE TO NORMAL) IN THE UPPER HALF
OF THE TROPOSPHERE. THE NEXT COLD FRONT IS SCHEDULED FOR FRIDAY.
THIS ONE MAY BE MOISTURE STARVED. BUT THE ENSUING HIGH BEHIND THIS
FRONT IS COMING FROM WESTERN CANADA AND WILL BRING EVEN COLDER AIR
BACK INTO THE REGION. PLEASE DONT CURB YOUR ENTHUSIASM.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

POOR FLYING CONDITIONS AT MOST SITES EARLY THIS MORNING. KACY/KMIV
HAVE HAD SOME TIME IN THE VFR RANGE...BUT THIS WILL NOT LAST.
SHOWERS/LOW CIGS/LOW VSBYS WILL BE AROUND FOR MUCH OF THE DAY AT THE
TERMINALS. A LOW LEVEL JET IS IN PLACE AND WILL CONTINUE FOR MUCH OF
THE DAY. TWO THOUSAND FT WINDS IN THE 50 TO 60 KNOT RANGE. A FEW
TSTMS MAY OCCUR THIS AFTERNOON SOUTH/EAST...BUT THEY WERE NOT PLACED
IN THE TAFS ATTM. COLD FRONT WILL APPROACH THE WRN TERMINALS 21-23Z.

TONIGHT...THE COLD FRONT WILL  CROSS THE DEL VALLEY 23Z-01Z AND THE
OFF TH COAST 01Z-03Z. WINDS WILL SHIFT TO WRLY AND REMAIN GUSTY
FOLLOWING THE FRONT. THE SHOWERS WILL END FROM W TO E AND THEN
CIGS/VSBYS WILL IMPROVE BACK TO VFR A FEW HOURS AFTER FROPA. SKIES
MAY IMPROVE BACK TO FEW/SCT BY DAWN SUNDAY.

OUTLOOK...
SUNDAY AND SUNDAY NIGHT...VFR. WEST-NORTHWEST WINDS 15-20 KNOTS
AND GUSTY, DIMINISHING AT NIGHT.

MONDAY...PREDOMINATELY VFR. GUSTY SOUTHWEST WINDS DEVELOPING.

MONDAY NIGHT AND TUESDAY...VFR GIVING WAY TO POSSIBLE MVFR IN RAIN.
POSSIBLY SNOW POCONO AIRPORTS.

TUESDAY NIGHT...A VFR PERIOD. CONFIDENCE OF TIMING BETWEEN SYSTEMS
IS LOW.

WEDNESDAY...MVFR TO IFR CONDITIONS POSSIBLE WITH A GREATER
INFILTRATION OF SNOW AS A PRECIPITATION TYPE. GUSTY NORTHWEST WINDS
LATER WEDNESDAY.

&&

.MARINE...
ONE CHANGE MADE TO THE ONGOING FLAGS FOR THE WATERS. THE GALE
WARNING FOR THE OCEAN WAS ALSO PLACED OVER DEL BAY WITH THE LOW
LEVEL WINDS EXPECTED TO GUST AT THE ELEVATED WIND PLATFORMS OVER THE
BAY. THE WINDS AND SEAS WILL STEADILY INCREASE TODAY AS THE SRLY
FLOW AHEAD OF THE APPROACHING LOW/FRONT REMAIN OVER THE REGION.
OCCASIONAL SHOWERS WILL BE ON THE WATERS THROUGH THE EVENING. THERE
IS A CHC FOR A TSTM WITH LOCAL HIGHER WINDS/SEAS OVER ALL THE WATERS
THIS AFTERNOON INTO THE EVENING. AREAS OF FOG ARE ALSO EXPECTED WITH
THE HIGHER DEW POINTS MOVING ACROSS THE COLD WATERS...THERE MAY BE
JUST ENOUGH WINDS TO MIX IT INTO A LOW OVC HOWEVER. CONFID IN LOW
VSBY DENSE FOG IS LOW...SO IT WAS NOT PLACED IN THE GRIDS.
TONIGHT...WINDS SHIFT WRLY/NWRLY AND THE PCPN ENDS AFTER MIDNIGHT.
GALES WILL LIKELY BE REPLACED WITH SCA FLAGS FOR A WHILE LATER
TONIGHT.

OUTLOOK...
SUNDAY...SMALL CRAFT CONDITIONS ARE EXPECTED...DIMINISHING LATE
IN THE DAY AS THE CAA WEAKENS AS DOES THE WESTERLY FLOW.

MONDAY AND MONDAY NIGHT...POSSIBLE LOW END SMALL CRAFT ADVISORY
CRITERIA IN SOUTHERLY FLOW PRECEDING A COLD FRONT.

TUESDAY...NEAR SMALL CRAFT ADVISORY CRITERIA ON THE OCEAN AS ANOTHER
COLD FRONT MOVES THROUGH. SUB SMALL CRAFT ADVISORY CRITERIA ON
DELAWARE BAY.

TUESDAY NIGHT AND WEDNESDAY...A POSSIBLE SMALL CRAFT ADVISORY LULL
PERIOD WITH AN INCREASING LIKELIHOOD OF SMALL CRAFT ADVISORY CRITERIA
RETURNING BEHIND THE PASSAGE OF THE NEXT COLD FRONT.

&&

.HYDROLOGY...
INTO TONIGHT, A PLUME OF PW VALUES UP TO 1.5 INCHES IS FORECAST
TO SURGE ACROSS OUR AREA AHEAD OF A STRONG COLD FRONT. THERE IS A
GOOD AMOUNT OF FLOW AND ALSO FORCING TO PRODUCE A SHIELD OF RAIN,
SOME OF WHICH WILL BE MODERATE TO HEAVY AT TIMES. THE SYSTEM IS
FORECAST TO BE PROGRESSIVE, THEREFORE HEAVIER RAIN SHOULD TEND TO BE
MORE LIMITED IN DURATION. HOWEVER, DURING TIMES OF HEAVIER RAIN
THERE CAN BE PONDING OF WATER ON ROADWAYS AND SOME FLOODING IN AREAS
OF POOR DRAINAGE. THE 1-HOUR AND 3-HOUR FLASH FLOOD GUIDANCE IS THE
LOWEST GENERALLY ACROSS THE INTERSTATE 95 CORRIDOR. IN ADDITION, WE
HAVE HAD ICE JAMS ON SOME AREA RIVERS AND RIVER/CREEK ICE CONTINUES.
IT IS DIFFICULT TO KNOW HOW THE ICE BEHAVES, THEREFORE RAPID CHANGES
IN WATER LEVELS CAN OCCUR.

A RAPID WARM UP IS ANTICIPATED TODAY WITH THE AREA GETTING WELL
INTO THE 50S AND EVEN SOME LOWER TO MID 60S. MUCH OF THE REGION
THOUGH HAS LITTLE SNOW COVER SO THERE WILL BE LESS RUNOFF FROM
THIS. BUT, THE TOP LAYER OF GROUND IS FROZEN AND UNLESS IT DOES A
QUICK THAW, RUNOFF WILL BE VERY EFFICIENT. WALKING OUTSIDE THE
OFFICE OVERNIGHT, THERE IS SOME GIVE TO THE GROUND, BUT NOT MUCH
YET.

SOME ENSEMBLE GUIDANCE INDICATES THAT SEVERAL RIVER FORECAST POINTS
GET TO FLOOD STAGE, ESPECIALLY SMALLER STREAMS. THEREFORE, A FLOOD
WATCH REMAINS IN EFFECT FOR MOST OF OUR CWA FOR THIS AFTERNOON AND
NIGHT. OUTSIDE OF THE FLOOD WATCH, SOME PONDING OF WATER ON ROADS
AND POOR DRAINAGE FLOODING IS POSSIBLE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 11 AM EST THIS MORNING THROUGH LATE TONIGHT
     FOR PAZ054-055-060>062-070-071-101>106.
NJ...FLOOD WATCH FROM 11 AM EST THIS MORNING THROUGH LATE TONIGHT
     FOR NJZ001-007>010-012-013-015>019.
DE...FLOOD WATCH FROM 11 AM EST THIS MORNING THROUGH LATE TONIGHT
     FOR DEZ001.
MD...FLOOD WATCH FROM 11 AM EST THIS MORNING THROUGH LATE TONIGHT
     FOR MDZ008.
MARINE...GALE WARNING FROM 11 AM THIS MORNING TO 1 AM EST SUNDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...GIGI/MIKETTA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...GIGI
AVIATION...GIGI/MIKETTA/O'HARA
MARINE...GIGI/MIKETTA/O'HARA
HYDROLOGY...
Hazardous weather outlook, Jan 11, 4:12 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EST SAT JAN 11 2014

NJZ001-PAZ054-055-120915-
SUSSEX-CARBON-MONROE-
412 AM EST SAT JAN 11 2014

...FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA.

PATCHY DENSE FOG WILL OCCUR THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PAIR OF COLD FRONTAL PASSAGES WILL BRING MORE RAIN INTO THE
AREA ON TUESDAY AND PROBABLY A WINTRY MIX ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-PAZ060>062-101-103-105-120915-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
412 AM EST SAT JAN 11 2014

...FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA.

PATCHY DENSE FOG WILL OCCUR THIS MORNING.

GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH BETTER
CHANCES TOWARD PHILADELPHIA AND TRENTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PAIR OF COLD FRONTAL PASSAGES WILL BRING MORE RAIN INTO THE
AREA ON TUESDAY AND PROBABLY A WINTRY MIX ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012-013-015>019-PAZ070-071-102-104-106-120915-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
412 AM EST SAT JAN 11 2014

...FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ICE JAM FORMATION IS POSSIBLE ON RIVERS AND STREAMS IN THE AREA.

PATCHY DENSE FOG WILL OCCUR THIS MORNING.

GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING, ESPECIALLY IF
THUNDERSTORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PAIR OF COLD FRONTAL PASSAGES WILL BRING MORE RAIN INTO THE
AREA ON TUESDAY AND POSSIBLY A WINTRY MIX ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-120915-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
412 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF HEAVIER RAIN LOOKS TO OCCUR SATURDAY AFTERNOON AND
SATURDAY NIGHT, WHICH COULD CAUSE SOME FLOODING IN POOR DRAINAGE
AREAS. GUSTY SOUTHERLY WINDS ARE POSSIBLE, ESPECIALLY IF
THUNDERSTORMS OCCUR.

SOME PATCHY FOG IS ALSO POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A PAIR OF COLD FRONTAL PASSAGES WILL BRING MORE RAIN INTO THE
AREA ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-120915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
412 AM EST SAT JAN 11 2014

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 11, 4:32 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 AM EST SAT JAN 11 2014

DEZ002>004-NJZ013-014-020>027-111700-
KENT-INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
FREEHOLD...SANDY HOOK...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
432 AM EST SAT JAN 11 2014

...STRONG THUNDERSTORMS WITH GUSTY WINDS POSSIBLE LATER TODAY...

AN APPROACHING COLD FRONT MIGHT TRIGGER THUNDERSTORMS LATER
TODAY. THE WINDS ABOVE THE GROUND WILL BE VERY STRONG. IF THE
SHOWERS AND THUNDERSTORMS WERE TO ORGANIZE INTO A LINE, THIS WOULD
INCREASE THEIR ABILITY TO MIX THE WINDS DOWN TO THE GROUND. IN
FACT, EXTREME SOUTHEAST NEW JERSEY AND THE SOUTHERN DELMARVA IS
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. EVEN WITHOUT THE
THUNDERSTORMS, WIND GUSTS LATER TODAY COULD EASILY REACH 30 TO 40
MPH, ESPECIALLY ALONG THE IMMEDIATE COAST.

IF YOU HAVE TRAVELING PLANS LATER TODAY, PLEASE BE ON THE ALERT
FOR THREATENING WEATHER. HEAVY DOWNPOURS ARE ALSO LIKELY.

DEZ001-MDZ008-012-015-019-020-NJZ009-010-012-015>019-PAZ070-071-
101>106-111700-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-
SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
CENTREVILLE...EASTON...DENTON...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...MEDIA...PHILADELPHIA...
HONEY BROOK...OXFORD...WEST CHESTER...KENNET SQUARE...
COLLEGEVILLE...POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT...
PERKASIE...MORRISVILLE...DOYLESTOWN
432 AM EST SAT JAN 11 2014

...PATCHY DENSE FOG THIS MORNING AND THEN SOME STRONG GUSTY WINDS
POSSIBLE LATER TODAY...

THE WARMER AIR MOVING OVER THE COLDER GROUND CONTINUES TO DEVELOP
FOG IN THE REGION. SOME OF IT IS LOCALLY DENSE WITH VISIBILITIES
LESS THAN HALF A MILE. IF YOU ARE DRIVING EARLY TODAY, PLEASE BE
ON THE ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS AND USE YOUR
LOW BEAMS IN THICKER FOG PATCHES.

LATER TODAY, AN APPROACHING COLD FRONT MIGHT START DEVELOPING A
LINE OF SHOWERS AND MAYBE EVEN SOME THUNDERSTORMS. THE WINDS
ABOVE THE GROUND ARE GOING TO BE VERY STRONG. IF THE SHOWERS AND
POSSIBLE THUNDERSTORMS WERE TO ORGANIZE INTO A LINE, THIS WOULD
INCREASE THEIR ABILITY TO MIX THESE WINDS DOWN TO THE GROUND. THE
LIKELIHOOD INCREASES FOR LOCATIONS CLOSER TO THE COAST. SOUTHERN
DELMARVA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. EVEN
WITHOUT THE THUNDERSTORMS, WIND GUSTS LATER TODAY COULD EASILY
REACH AROUND 30 MPH.

IF YOU HAVE TRAVELING PLANS LATER TODAY, PLEASE BE ON THE
ALERT FOR THREATENING WEATHER. HEAVY DOWNPOURS ARE ALSO LIKELY AND
WOULD CAUSE FLOODING. A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE
AREA, EXCEPT FOR SOUTHERN DELMARVA.

NJZ001-007-008-PAZ054-055-060>062-111700-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON
432 AM EST SAT JAN 11 2014

...PATCHY DENSE FOG THIS MORNING THEN HEAVIER RAIN LATER TODAY...

THE WARMER AIR MOVING OVER THE COLDER GROUND CONTINUES TO DEVELOP
FOG IN THE REGION. SOME OF IT IS LOCALLY DENSE WITH VISIBILITIES
LESS THAN HALF A MILE. IF YOU ARE DRIVING EARLY TODAY, PLEASE BE
ON THE ALERT FOR CHANGING ROAD CONDITIONS AND USE YOUR LOW BEAMS
IN THICKER FOG PATCHES. LASTLY, WHILE AIR TEMPERATURES ARE ABOVE
FREEZING, SOME RESIDUAL ICING MAY STILL BE PRESENT ON UNTREATED
PAVEMENTS. PLEASE BE CAUTIOUS.

HEAVIER RAIN IS EXPECTED TO OCCUR THIS AFTERNOON AND EVENING. A
FLOOD WATCHER REMAINS IN EFFECT FOR THE REGION.

TG/PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Berks

When
January 11, 5:00 AM EST to 9:00 AM EST
Where
Berks forecast zone
Reported by
Law Enforcement
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Carbon

When
January 11, 6:00 AM EST to 9:00 AM EST
Where
Carbon forecast zone
Reported by
Law Enforcement
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
January 11, 6:00 AM EST to 9:00 AM EST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494658, 494659, 494660.